Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 1, NWS Dodge City, KS

January 3, 200927 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Jan 3, 2009, 11:42 AM CST for 27 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2009, 11:42 AM CST (17:42 UTC)
Expired
Jan 3, 2009, 5:10 PM CST
In force
5 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2517 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 031742
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 AM CST SAT JAN 3 2009

...VERY WINDY CONDITIONS ARE EXPECTED ACROSS SOUTHWEST KANSAS THIS
AFTERNOON...

.A TIGHT PRESSURE GRADIENT BEHIND A SOUTHWARD MOVING COLD FRONT
WILL RESULT IN VERY WINDY CONDITIONS ACROSS SOUTHWEST KANSAS THIS
AFTERNOON. SUSTAINED WINDS OF 30 TO 35 MPH WILL BE
POSSIBLE...ESPECIALLY NORTH AND EAST OF A GARDEN CITY TO DODGE
CITY LINE.

KSZ030-031-043>046-061>066-074>081-084>090-040000-
/O.NEW.KDDC.WI.Y.0001.090103T1742Z-090104T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...SUN CITY
1142 AM CST SAT JAN 3 2009 /1042 AM MST SAT JAN 3 2009/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON. 

NORTH TO NORTHWEST WINDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS
TO 45 MPH THIS AFTERNOON. THESE GUSTY WINDS WILL BEGIN TO SLOWLY
WEAKEN TOWARDS SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KDDC 032110
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CST SAT JAN 3 2009


...VERY WINDY CONDITIONS WILL CONTINUE...

.A TIGHT PRESSURE GRADIENT BEHIND A COLD FRONT MOVING ACROSS
NORTHERN OKLAHOMA THIS AFTERNOON WILL RESULT IN VERY WINDY
CONDITIONS ACROSS PARTS OF SOUTHWEST KANSAS. THESE GUSTY WINDS
WILL BEGIN TO SUBSIDE BACK INTO THE 15 TO 25 MPH RANGE TOWARDS
SUNSET.


KSZ030-031-043>046-061>066-074>077-079-084-085-032215-
/O.CAN.KDDC.WI.Y.0001.000000T0000Z-090104T0000Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-EDWARDS-MORTON-STEVENS-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...KINSLEY...LEWIS...ELKHART...RICHFIELD...
HUGOTON...MOSCOW
310 PM CST SAT JAN 3 2009 /210 PM MST SAT JAN 3 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

GUSTY NORTH WINDS HAVE DECREASED INTO THE 15 TO 25 MPH RANGE. AS A
RESULT THE WIND ADVISORY HAS BEEN CANCELLED.

$$

KSZ078-080-081-086>090-040000-
/O.CON.KDDC.WI.Y.0001.000000T0000Z-090104T0000Z/
FORD-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...DODGE CITY...BUCKLIN...GREENSBURG...
HAVILAND...PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
310 PM CST SAT JAN 3 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

NORTH WINDS WILL RANGE FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH
THROUGH THE REMAINDER OF THE AFTERNOON. THESE GUSTY WINDS WILL
BEGIN TO SLOWLY DECREASE BACK INTO THE 15 TO 25 MPH RANGE AFTER
SUNSET.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$


18
000 
WWUS73 KDDC 032310
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CST SAT JAN 3 2009

...NORTH WINDS WILL DIMINISH...

.NORTHERLY WINDS BEHIND THE COLD FRONT WILL CONTINUE TO SLOWLY
DECREASE THIS EVENING AS THE PRESSURE GRADIENT RELAXES.

KSZ078-080-081-086>090-040015-
/O.CAN.KDDC.WI.Y.0001.000000T0000Z-090104T0000Z/
FORD-KIOWA-PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...DODGE CITY...BUCKLIN...GREENSBURG...
HAVILAND...PRATT...LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...
MINNEOLA...COLDWATER...PROTECTION...MEDICINE LODGE...KIOWA...
SUN CITY
510 PM CST SAT JAN 3 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

NORTHERLY WINDS WILL CONTINUE TO DIMINISH TO THE 15 TO 25 MPH
RANGE THIS EVENING.

$$

26

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Jan 3, 11:15 AM CST, 27 minutes earlier.

Area forecast discussion, Jan 3, 11:15 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1115 AM CST SAT JAN 3 2009

.UPDATE...
.AVIATION...
FOR THE 18Z TAFS...A NARROW BAND OF LOW CLOUDS,FOG AND WIND GUSTS
UP TO 26KTS WILL FOLLOW A COLD FRONT AS IT MOVES SOUTH ACROSS THE
CWA EARLY THIS AFTERNOON. AS FOR CLOUD COVER THIS AFTERNOON WILL
BASE TIMING OF IMPROVING IFR CONDITIONS PRIMARILY ON SAT AND NAM
925-85H RH TRENDS. THE WINDS WILL BASE THE DURATION OF THE
STRONGER WINDS FROM SFC OBS FURTHER UPSTREAM.

TONIGHT EXPECTING PRIMARILY MID AND HIGH LVL MOISTURE TO BE
SPREADING BACK INTO THE AREA. CIGS EXPECTED TO REMAIN IN THE VRF
CAT OVERNIGHT AND EARLY SUNDAY. WINDS OVERNIGHT NOT EXPECTED TO
FALL OFF THAT MUCH AND BASED ON GRADIENT PROGGED ACROSS THE AREA
WILL BE FOLLOWING THE MET/MAV FOR WIND SPEEDS.
/BURGERT
&&

.PREV DISCUSSION... /ISSUED 337 AM CST SAT JAN 3 2009/

DISCUSSION...

DAYS 1-2...

A FEW WEATHER CHALLENGES TODAY INCLUDING POTENTIAL FOR DENSE FOG
EARLY THIS MORNING, COLD FRONT TIMING THIS AFTERNOON AND AFTERNOON
HIGHS.

CURRENTLY 11-3.9 MICRON SATELLITE IMAGERY INDICATING A SLUG OF HIGHER
MOISTURE CONTENT AIR LIFTING THROUGH CENTRAL KANSAS, WHICH HAS
DEVELOPED CONSIDERABLE AND WIDESPREAD FOG, SOME OF WHICH HAS BEEN
DENSE FOR SEVERAL HOURS AROUND THE PRATT AREA AND SOUTH. CURRENT
TRENDS SEEM TO INDICATE THIS AIRMASS WILL CONTINUE LIFTING DUE
NORTH. WILL CERTAINLY BE MAINTAINING HEADLINE THOUGH AT LEAST 12 Z
AS A WIDESPREAD AREA OF ZERO VISIBILITY FOG IS ADVECTING NORTHWARD
FROM NORTH CENTRAL OKLAHOMA AND WILL LIKELY NEED TO EXTEND IN TIME
THOUGH PERHAPS AS LATE AS MID MORNING.

SURFACE ANALYSIS/MSAS AT 06Z INDICATED ONLY VERY WEAK PRESSURE FALLS
OVER THE HIGH PLAINS...AND A SURFACE BAROCLINIC ZONE EXTENDING FROM
NORTHEAST NEBRASKA THROUGH AROUND ABERDEEN. THE SURFACE AIRMASS
APPEARS QUITE SHALLOW INTO THE NORTHERN PLAINS AS 850 ANALYSIS
INDICATED WARM TEMPERATURES INTO THE DOUBLE DIGITS ALOFT ACROSS THIS
REGION. ALTHOUGH ALL THE UPPER LEVEL JET ENERGY REMAINS NORTHERN
STATES, A SIGNIFICANT AREA OF 500 MB PRESSURE FALLS IS ADVECTING
EASTWARD THROUGH THE ROCKIES, WHICH SHOULD ENHANCE CYCLOGENESIS AT
THE SURFACE INTO WESTERN KANSAS THIS MORNING. THE QUESTION THEN
BECOMES HOW STRONG OF A FRONTAL PASSAGE WILL WE SEE THIS AFTERNOON.
AS THE NAM HAS NOW COME IN LINE WITH THE LAST SEVERAL GFS RUNS
APPEARS LIKELY WE SHOULD SEE A NORTHERLY WIND SURGE INTO THE CWA BY
NOON. THE FRONT DOES NOT APPEAR ALL THAT STRONG LOOKING AT ALL OF
THE UPSTREAM OBSERVATIONS THIS MORNING, WHICH LENDS MORE CONFIDENCE
THAT THIS DOES STILL APPEARS TO REMAIN A SUB-WIND ADVISORY TYPE OF
EVENT. WILL CONTINUE THE MENTION OF GUSTY WINDS TO THE MID 30 MPH
RANGE IN THE HWO.

THE MAGNITUDE OF THE COLD AIRMASS THAT WILL AFFECT THE AREA IS ALSO
PROBLEMATIC AS ALL MODEL CONTINUE TO ADVERTISE 20S FOR LOWS
OVERNIGHT WHILE MOS HAS REMAINED CONSISTENTLY COLDER AND MORE LIKELY
WITH ITS TEENS. AT LEAST FOR THIS AFTERNOON HAVE OPTED TO BRING
THE TEMPERATURE FALLS IN THE HOURLY GRIDS A BIT FASTER THAN ANY OF
THE MODELS STILL UNDERCUTTING THE LOWEST GUIDANCE, BUT NOT BY MUCH
SINCE THE MODELS HAVE INITIALIZED THIS VERY COLD -5F TO -15 F AIR
ACROSS EASTERN MONTANA WELL, BUT SHUNT IT EASTWARD ACROSS THE
NORTHERN GREAT PLAINS BY EARLY SUNDAY. OUR BEST CHANCE TO SEE LOW
TEENS WILL NEED TO COME WITH VERY LIGHT WINDS AND STRONG RADIATIONAL
COOLING  (THE VERY DRY AIR WILL CERTAINLY BE AVAILABLE) BUT THE
WINDS AT THIS POINT LOOK STEADY. IF TEMPERATURE DO FALL INTO THE
UPPER TEENS SUNDAY MORNING WITH STEADY NORTHERLY WINDS WE CAN EXPECT
LOW SINGLE DIGIT TO NEAR ZERO WIND CHILL INDICES AT LEAST THROUGH
THE EARLY MORNING. TEMPERATURES SUNDAY AFTERNOON WILL STRUGGLE INTO
THE LOW 30S, AS THE CENTER OF THE SURFACE ANTICYCLONE SPREADS INTO
THE MISSOURI BASIN.

RUSSELL

DAYS 3-7...

THE FORECAST CHALLENGE IS HOW FAST WILL TEMPERATURES RECOVER AFTER
THE COLD BLAST TODAY?  FOR NOW HAVE KEPT THE EXTENDED AS IS WITH A
WARMING TREND FROM MONDAY THROUGH THURSDAY, WARMING MAX TS EACH DAY
ABOUT 5 DEGREES.  THEN A COLD FRONT ENTERS THE PICTURE FRIDAY.
AFTER HIGHS IN THE 55 TO 60F RANGE THURSDAY, HIGHS FRIDAY IN THE 36
TO 43F RANGE WILL FEEL DOWN RIGHT COLD.  WILL KEEP THE FRIDAY FROPA
DRY FOR NOW, BUT THE GFS IS HINTING AT THE POSSIBILITY OF SOME LIGHT
SNOW WITH THE FROPA AND UPPER WAVE CROSSING OUR SOUTHWESTERN CWA.
NO OTHER OFFICES ARE PUTTING ANY MEASURABLE POPS, SO I WILL NOT
EITHER.  THERE SEEMS TO BE A RECENT TREND OF THE ECMWF BEING MORE
MOIST (WITH RESPECT TO MEASURABLE PRECIP) THAN THE GFS, BUT IN THIS
FORECAST SCENARIO, THE GFS IS THE WETTER SOLUTION.  WILL NOT CHANGE
THE GOING FORECAST FOR THE SAKE OF CONSISTENCY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  54  16  34  16 /   0   0   0   0
GCK  50  15  35  15 /  10  10   0   0
EHA  67  19  34  18 /   0  10   0  10
LBL  61  17  36  17 /   0  10   0  10
HYS  39  13  33  14 /  10  10   0   0
P28  58  19  36  17 /   0  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/12
Hazardous weather outlook, Jan 3, 4:23 AM CST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
423 AM CST SAT JAN 3 2009

KSZ030-031-043>046-061>064-074>078-084>088-041030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
STANTON-GRANT-HASKELL-GRAY-FORD-MORTON-STEVENS-SEWARD-MEADE-CLARK-
423 AM CST SAT JAN 3 2009 /323 AM MST SAT JAN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING NORTHERLY WINDS UP TO 25 MPH...WITH GUSTS
TO NEAR 35 MPH ACROSS BY EARLY AFTERNOON...LASTING THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ065-066-079>081-089-090-041030-
PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER-
423 AM CST SAT JAN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL BE COMMON ACROSS THE AREA THOUGH MID
MORNING. THE FOG WILL REDUCE VISIBILITIES TO UNDER A QUARTER MILE.

A COLD FRONT WILL BRING NORTHERLY WINDS UP TO 25 MPH...WITH GUSTS
TO NEAR 35 MPH ACROSS BY EARLY AFTERNOON...LASTING THROUGH EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 10:31 PM CSTDense Fog AdvisoryDDCBarber, Comanche, Edwards, Ellis, Hodgeman, Kiowa and 6 more11 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.